Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 166, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 1, 2018, 3:30 PM MDT for Navajo County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2018, 3:30 PM MDT (21:30 UTC)
- Expired
- Sep 1, 2018, 4:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 131 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
652
WUUS55 KFGZ 012130
SVRFGZ
AZC017-012215-
/O.NEW.KFGZ.SV.W.0166.180901T2130Z-180901T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
230 PM MST SAT SEP 1 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Navajo County in north central Arizona...
* Until 315 PM MST
* At 229 PM MST, a severe thunderstorm was located 10 miles northwest
of Seba Dalkai, or 23 miles southwest of Keams Canyon, moving east
at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas OF
Navajo County.
This includes State Route 87 between mile markers 387 and 403.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3553 11061 3569 11067 3580 11040 3551 11028
TIME...MOT...LOC 2129Z 258DEG 12KT 3563 11054
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
KD1 follow-up statement
454
WWUS55 KFGZ 012146
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
246 PM MST SAT SEP 1 2018
AZC017-012215-
/O.CON.KFGZ.SV.W.0166.000000T0000Z-180901T2215Z/
Navajo-
246 PM MST SAT SEP 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR NAVAJO COUNTY...
At 245 PM MST, a severe thunderstorm was located 9 miles north of
Seba Dalkai, or 19 miles southwest of Keams Canyon, moving east at 15
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas OF
Navajo County.
This includes State Route 87 between mile markers 387 and 403.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3553 11061 3569 11067 3580 11040 3551 11028
TIME...MOT...LOC 2145Z 258DEG 12KT 3564 11047
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 10:13 AM MDT, 5 hours 17 minutes earlier.
Area forecast discussion, Sep 1, 10:13 AM MDT, 5 hours 17 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 913 AM MST Sat Sep 1 2018 .SYNOPSIS...Showers and thunderstorms possible through the afternoon. A few could be strong for areas in the northeast. Thunderstorm chances continue into the weekend mainly for areas along and northeast of the Mogollon Rim. Less activity is expected from Tuesday onward drying out by the end of the week. Expect cool mornings and near normal high temperatures through the period. && .DISCUSSION...A line of showers and thunderstorms extended from near the Grand Canyon southeastward across the Little Colorado River Valley including location such as Winslow, Holbrook and St. Johns during the mid morning hours. The same line will slowly push northward through the day eventually impacting most of the Navajo and Hopi Nations. A few storm will become strong today but the main influence will be widespread measurable rainfall with embedded downpours. The forecast is generally in good shape with just a few updates to cloud cover and precipitation chances based on current observations. Water vapor imagery this morning shows a trough axis extending from southeastern California into the Great Basin. Expect this feature to move in across northern Arizona and remain in place through the beginning of next week bringing shower and thunderstorm chances each day through Thursday with cooler near normal temperatures. A few showers and thunderstorms have formed across Gila County and portions of Tuscon's area as embedded disturbances in the main long wave pattern moved over this area this evening. These will continue to move northeast through the morning over southern Navajo and Apache county. The HRRR suggests some development could spread west through the morning as far as Flagstaff by daylight. The main story for today will be afternoon thunderstorm chances across areas north and east of the Mogollon Rim. Hi-res guidance suggests that early morning showers and thunderstorms will continue on through this area through the morning. By midday, another round of showers and thunderstorms could develop just north of the Mogollon Rim and head northeast across portions of western Coconino County and northern Apache and Navajo Counties. Sounding profiles for this area in the late afternoon suggest a few of these storms could become very strong with a broad area of 20 to 30 kt shear and ample instability. The true test will be how the atmosphere recovers after any morning convection moves through. Areas that remain sunny and dry will stand a greater chance for strong thunderstorms this afternoon. Stay tuned and have a way to receive warnings if you will be in these areas today. For Sunday and Monday, expect showers and thunderstorm chances to remain mostly along the high terrain of the Mogollon Rim, Chuska Mountains, and Kaibab Plateau. Elsewhere, there remains a chance for a few isolated showers and thunderstorms each afternoon. By the midweek, things begin to dry out with only a slight chance for storms over the White Mountains remains for Thursday and Friday as the trough weakens and high pressure begins to build back in across the southwest. && .AVIATION...For the 18Z package...Look for scattered showers and thunderstorm northeast of a KGCN-KFLG-KINW-KSOW line today and overnight. Along and south of this line isolated activity. A few storms today will contain large hail and torrential rain. Away from storms generally scattered sky conditions with southwesterly winds 5- 20 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect areas of showers and thunderstorms over eastern and northern portions of the district today, driest over western Yavapai and Coconino counties. Southwest winds will range from 15 to 25 mph most places. Cooler conditions and less wind is expected on Sunday, with a chance of showers and thundertorms continuing, mainly over central, southern and eastern zones. Monday through Wednesday...Scattered showers and thunderstorms will continue Monday and Tuesday, with a downward trend by Wednesday. Temperatures will range from around normal to just below normal, with generally light west through southwest winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum/ET AVIATION...McCollum/Peterson FIRE WETHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 1, 2:59 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 159 PM MST SAT SEP 1 2018 AZZ007-012-012145- Little Colorado River Valley in Coconino County-Coconino Plateau- 159 PM MST SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 245 PM MST... At 158 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles north of Gray Mountain, or 18 miles southeast of Desert View at Grand Canyon, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cameron. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3582 11165 3602 11160 3604 11131 3577 11138 TIME...MOT...LOC 2058Z 282DEG 10KT 3590 11154 KD
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 6:49 AM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 26 min |
| Sep 1, 8:39 AM MDT | Special Weather Statement | FGZ | 36 min | |
| Sep 1, 8:53 AM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 37 min |
| Sep 1, 10:29 AM MDT | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Sep 1, 11:18 AM MDT | Severe Thunderstorm Warning | FGZ | Apache | 25 min |
| Sep 1, 2:59 PM MDT | Special Weather Statement | FGZ | Coconino | 46 min |
| Sep 1, 3:51 PM MDT | Tornado Warning | FGZ | Navajo | 24 min |
| Sep 1, 4:09 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 51 min |
| Sep 1, 4:15 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 45 min |
| Sep 1, 4:24 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 36 min |
| Sep 1, 4:57 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 48 min |
| Sep 1, 5:47 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.